The AGA Journals Blog highlights the latest discoveries in gastroenterology and hepatology research.

Skin Problems from IBD Therapy?

Share on facebook
Share on google
Share on twitter
Share on linkedin

Recurring and intense skin lesions cause one-third of patients that take anti-tumor necrosis factor (TNF) therapy for inflammatory bowel disease (IBD) to discontinue treatment, reports Jean–François Rahier et al. in the December issue of Clinical Gastroenterology and Hepatology.

Anti-TNF agents are used to treat patients with a variety of immune disorders, including IBDs such as Crohn’s disease and ulcerative colitis. These drugs are generally safe, although a small percentage of patients develop infections or lymphoproliferative diseases. There have been recent reports of skin lesions—such as eczema and psoriasis—in patients on anti-TNF therapy.

Rahier et al. followed 85 patients with IBD that developed new or exacerbated eczema or psoriasis during treatment with anti-TNF agents. The skin lesions occurred in 60 patients who took infliximab, 20 who took adalimumab, and 5 who took certolizumab; 62 patients developed psoriasis and 23 developed eczema. The most frequently affected areas were the scalp, flexures, and face.

Palmo-plantar pustulosis induced by adalimumab.

The authors observed the skin lesions most frequently in women or people with a family history of psoriasis or atopy. The anti-TNF therapies had to be discontinued in 40% of patients with psoriasis and 17% with eczema, despite attempts to treat the skin problem with topical corticosteroids, keratolytics, emollients, or vitamin D analogues. The incidence rate of new onset psoriasis in patients treated with anti-TNF is estimated to be around 1.04 per 1000 person-years.

It is not clear how inhibition of TNF might lead to skin lesions. TNF prevents maturation of plasmacytoid dendritic cells, which produce interferon-a and infiltrate the skin of patients with psoriasis. Blocking TNF might allow unregulated production of interferon-a by these cells and lead to inflammation; increased expression of interferon-a has been reported in the dermal vasculature of patients who received anti-TNF therapy.

Rahier et al. conclude that psoriasiform and eczematiform skin lesions are a significant side effect of anti-TNF therapies. Because the most severe forms can cause patients to stop taking the drugs, these lesions need to be carefully managed with the help of a dermatologist.

Further Reading on Anti-TNF Therapy for IBD:

Read the article online:
Rahier J–F, Buche S, Peyrin–Biroulet L, et al. Severe skin lesions cause patients with inflammatory bowel disease to discontinue anti–tumor necrosis factor therapy. Clin Gastroenterol and Hepatol 2010;8:1048–1055.

Related Posts Plugin for WordPress, Blogger...
Erin Landis

Erin Landis

Leave a Replay

About The Author:

Dr. Kristine Novak

Dr. Kristine Novak

Dr. Kristine Novak is a science writer and editor based in San Francisco. She has extensive experience covering gastroenterology, hepatology, immunology, oncology, clinical, and biotechnology research discoveries.

Top Posts:

Subscribe

We never use your email for anything other than The AGA Journals Blog.